Practice Behavioral Health Questions for the Physician Assistant Exam
Behavioral health is an important component of overall health, so you’ll see some questions on the Physician Assistant Exams (PANCE/PANRE) concerning behavioral disorders. These practice questions are similar to the PANCE behavioral health questions.
Example PANCE Questions
You’re examining a 35-year-old man who is exhibiting acute psychotic behavior. He also has delusions and hallucinations. He has a history of a hypertrophic cardiomyopathy as well. Which of the following medications would you be very hesitant to give this man?
(A) Haloperidol (Haldol)
(B) Olanzapine (Zyprexa)
(C) Lithium carbonate (Lithobid)
(D) Oxazepam (Serax)
(E) Diazepam (Valium)
You’re seeing a 35-year-old woman for evaluation of major depressive disorder. You want to begin treatment with an antidepressant. Which of the following conditions do you need to exclude before you treat her?
(A) Panic disorder
(B) Seasonal affective disorder
(C) Borderline personality disorder
(D) Bipolar disorder
You’re seeing a 25-year-old man in the ER who was recently started on metoclopramide (Reglan). He presents with a very high fever and a change in mental status. On physical examination, his muscles are rigid. His body temperature is 40.0°C (104°F). You obtain a stat CPK level, and it is 50,000. This man is in severe trouble. What is the most likely diagnosis?
(A) Serotonin syndrome
(B) Tyramine reaction
(C) Neuroleptic malignant syndrome (NMS)
(D) Drug overdose
(E) Bacterial infection
You’re going to school with a colleague who swears that he has every medical condition you are studying. In school, you’re currently studying the GI system. He’s having some diarrhea and fears he may have colon cancer. He beseeches the physicians to allow him to have a colonoscopy. This behavior could be an example of what psychiatric condition?
(B) Factitious disorder
(C) Somatoform disorder
(E) Social phobia
You are evaluating a 55-year-old man who comes to the clinic complaining of a fever. You take his temperature, and it is 39.4°C (103°F). You find out that this person may have somehow heated the thermometer with a lighter to induce a false reading. This behavior could be an example of what psychiatric condition?
(B) Factitious disorder
(C) Somatoform disorder
(E) Social phobia
What’s the most immediate treatment needed in a patient suffering from neuroleptic malignant syndrome?
(A) Intravenous diuretics
(B) Intravenous haloperidol (Haldol)
(C) Intravenous metoclopramide (Reglan)
(D) Warming blanket
(E) Dantrolene sodium
Example PANCE Answers and Explanations
Use this answer key to score the practice behavioral health questions. The answer explanations give you insight into why the correct answer is better than the other choices.
1. A. Haloperidol (Haldol) is a typical antipsychotic that can cause cardiac arrhythmias, specifically by prolonging the QT interval. You wouldn’t give it to someone with a hypertrophic cardiomyopathy. A good choice to use for this patient would be olanzapine (Zyprexa), Choice (B). Choice (C), lithium carbonate, is used for bipolar disorder. Choices (D) and (E), oxazepam and diazepam, are used for anxiety and panic disorders. These other meds may be used adjunctively (although the person still needs to be given a medication to control his or her psychotic behavior).
2. D. In anyone you think has major depressive disorder, make sure you consider that the person may have bipolar disorder. By giving a bipolar person an antidepressant, you can unmask a manic episode. Choice (A), panic disorder, wouldn’t be a concern here, and Choice (B), seasonal affective disorder, makes no sense. Nothing in the question suggests that her depression is related to seasons of the year (for example, better in June than in January). Note that Choice (C), borderline personality disorder, can be associated with depression. The woman in the question is typically too young to have dementia, Choice (E), and nothing in the question makes you think that she does.
3. C. This man has neuroleptic malignant syndrome (NMS), which you usually see after someone takes a neuroleptic or antipsychotic. This person took metoclopramide (Reglan). He presents with fever and a change in mental status. His muscles are rigid because of the medication. A person with neuroleptic malignant syndrome has an elevated CPK level.
Choice (A) is wrong because serotonin syndrome (SS) occurs with medications that can cause excessive serotinergic activity. Examples of such medications include SSRIs, tricyclics, certain over-the-counter medications, and anti-Parkinson’s medications. Symptoms can include confusion, fever, and tachycardia. You usually see Parkinson’s and hyperactive reflexes with SS, as compared to the muscle rigidity you seen in neuroleptic malignant syndrome.
A tyramine reaction, Choice (B), concerns the interaction of a MAO inhibitor with anything that contains tyramine, such as wine and cheese. Choice (D), a drug overdose, is nonspecific, and the question gives no evidence of a bacterial infection, Choice (E).
4. D. This colleague has a textbook case of hypochondriasis.
5. B. This person is actively trying to mess with the equipment to cause the healthcare provider to think a disease or medical condition is present when it really isn’t. Therefore, he has factitious disorder, Choice (B). This condition differs from Choice (A), malingering, in which the person is making up symptoms or acting sick. With malingering, the person isn’t trying to sabotage medical equipment or do something illegal. Concerning Choice (C), a somatoform disorder is a mental disorder causing physical symptoms; a somatoform disorder is not a syndrome that’s purposely made up. With Choice (D), hypochondriasis, the affected person thinks that he or she has every medical condition. With Choice (E), the person is afraid of a particular aspect of society, such as when someone is afraid to go on stage or be seen in public places.
6. E. The immediate choice for the treatment of neuroleptic malignant syndrome (NMS) is Choice (E) — you need to do something to stop the muscle rigidity, so you give dantrolene sodium. Bromocriptine can also be given. Concerning Choice (A), the treatment of choice is intravenous fluids, not diuretics. You don’t want to dehydrate this person. Choices (B) and (C) would be contraindicated: You would not give a neuroleptic to someone with neuroleptic malignant syndrome. Concerning Choice (D), you’d use a cooling blanket, not a warming blanket, because the person would be hyperthermic.